Utah, 2011

Drought in Utah, October 1 to 31, 2011

October 1 to 31, 2011 · NWS GJT · 2 events in 2 counties and zones

Drought conditions persisted across portions of Southeast Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Drought conditions persisted across portions of Southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 30, 9:21 PM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 30, 9:21 PM MST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1021 PM MDT FRI SEP 30 2011

...A BOUT OF BLUSTERY FALL WEATHER IN STORE BY MIDWEEK NEXT WEEK...

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
ISOLATED THUNDERSTORMS WILL KEEP POPPING OFF THE GRAND MESA AND
WEST ELK MTS THIS EVENING...WITH SCATTERED THUNDERSTORMS OVER THE SAN
JUAN MTS. THERE ARE NO DYNAMIC FEATURES SUPPORTING THESE SO THEY
WILL DISSIPATE QUICKLY AFTER SUNSET.

SATURDAY...A STRONG RIDGE WILL BE CENTERED OVER NM WITH THE SOUTHERLY
FLOW ON ITS WESTERN EDGE ENHANCING TRANSPORT OF SUBTROPICAL MOISTURE
FROM WESTERN MEXICO THROUGH AZ AND INTO UT. SOME OF THIS MOISTURE
WILL ROTATE EAST OVER WESTERN CO AS WELL. SPEED SHEAR WILL INCREASE A
BIT AS THE SW WIND COMPONENT ALOFT INCREASES SO THUNDERSTORMS WILL
HAVE A LITTLE MORE SUPPORT AND MOISTURE TO WORK ON. WILL EXPECT
SCATTERED STORMS SAT AFTERNOON AND EVENING OVER THE MOUNTAINS WITH
THE BEST AREAL COVERAGE OVER THE SAN JUAN MTS. AGAIN...THE GFS
PRODUCES NOCTURNAL CONVECTION WITH DOES NOT APPEAR TO HAVE ANY
SUPPORT.

SUNDAY...LOOKS LIKE A CARBON COPY OF SATURDAY. THE SUBTROPICAL
MOISTURE PLUME REMAINS OVER EASTERN UT AND WESTERN CO...WITH THE BEST
MOISTURE OVER THE SOUTH. THERE ARE NO VORT MAXES ROTATING THROUGH SO
NOT MUCH CHANGE EXPECTED IN THE SENSIBLE WEATHER. TEMPERATURES WILL
CONTINUE A VERY GRADUAL COOL DOWN DO TO CLOUD COVER.

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
THE UPPER RIDGE WILL CONTINUE SLIDING EAST WITH WESTERN CO AND
EASTERN UT BECOMING PROGRESSIVELY MORE OPEN TO A MOISTURE PLUME
BEING DRAWN NORTH FROM OLD MEXICO. MONDAY SHOULD SEE ANOTHER UPTICK
IN THUNDERSTORM COVERAGE AND CLOUD COVER. BY MONDAY NIGHT COMPONENTS
OF THE DEEP WEST COAST TROUGH WILL BEGIN MOVING ONSHORE. MONDAY NIGHT
AND TUE...THE GFS PAINTS THE FIRST LINE TO PRECIP ASSOCIATED WITH A
SHORTWAVE EJECTING FROM THIS LOW TO MOVING OVER THE AREA. WEDNESDAY
LOOKS LIKE IT SHOULD BE WILL BE DRIER AS A DRY SLOT AHEAD OF THE
TROUGH WILL BE OVERHEAD. BY WED EVENING THE MAIN TROUGH AND A STRONG
JET MOVE ONSHORE AND SPREAD OVER THE GREAT BASIN.

THURSDAY...THIS LOOKS LIKE THE TIME PERIOD WHEN THE STAND-UP COLD
FRONT AND STRONG JET MOVE THROUGH THE EASTERN GREAT BASIN AND CENTRAL
ROCKIES. IF THE GFS TIMING AND INTENSITY ARE FAIRLY ACCURATE...
SIGNIFICANT COLD ADVECTION SHOULD DRIVE SNOW LEVELS DOWN BELOW 8000
FEET THURSDAY NIGHT THROUGH FRIDAY.

&&

.AVIATION /FOR 06Z TAF ISSUANCE/...

VFR CONDITIONS WILL CONTINUE OVER THE TERMINAL SITES TONIGHT AND
SATURDAY. SCATTERED SHOWERS AND STORMS ARE EXPECTED YET AGAIN
OVER THE HIGHER TERRAIN WITH MOUNTAIN TAF SITES...KEGE AND
KASE...SEEING A BETTER CHANCE THAN OTHER TAF SITES.  EXPECT CLOUDS
TO FORM AROUND NOON WITH SOME CUMULUS BUILDING FAIRLY QUICKLY AFTER
THAT.  MAIN CONCERN FROM STORMS WILL BE STRONG OUTFLOW WINDS AND
BRIEF HEAVY RAIN.  AS STATED...VFR WILL BE THE MAIN FLIGHT CONDITION
FOR THE CWA WITH BRIEF MVFR UNDER AND NEAR THE STORMS THAT DO FORM.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...CJC
LONG TERM....CJC
AVIATION.....TGR
Hazardous weather outlook, Sep 30, 4:45 AM MST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI SEP 30 2011

COZ001>014-017>023-UTZ022>025-027>029-011200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE SAN JUAN AND WEST
ELK MOUNTAINS THIS AFTERNOON AND EVENING. THESE STORMS WILL BE HIGH
BASED GENERATING STRONG OUTFLOW WINDS BUT LITTLE RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH EARLY NEXT WEEK...
MAINLY DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Southeast Utah

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Other Federal Agency
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Abnormally dry to moderate drought conditions remained in place in the Four Corners area of Southeast Utah through October.

Drought, La Sal & Abajo Mountains

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the southern portion of the area.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357936, 358136.